Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 1533 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

Table of Contents   
LETTER TO THE EDITOR  
Year : 2018  |  Volume : 29  |  Issue : 2  |  Page : 483-484
Sunitinib therapy as a cause of diffuse digestive tract hemorrhage in end-stage renal disease patient


Department of Internal Medicine, Division of Nephrology and Hypertension, St. Marianna University School of Medicine, Kawasaki, Kanagawa, Japan

Click here for correspondence address and email

Date of Web Publication10-Apr-2018
 

How to cite this article:
Taki Y, Imai N, Kojima S, Kaneshiro N, Shibagaki Y. Sunitinib therapy as a cause of diffuse digestive tract hemorrhage in end-stage renal disease patient. Saudi J Kidney Dis Transpl 2018;29:483-4

How to cite this URL:
Taki Y, Imai N, Kojima S, Kaneshiro N, Shibagaki Y. Sunitinib therapy as a cause of diffuse digestive tract hemorrhage in end-stage renal disease patient. Saudi J Kidney Dis Transpl [serial online] 2018 [cited 2020 Jun 6];29:483-4. Available from: http://www.sjkdt.org/text.asp?2018/29/2/483/229278
To the Editor,

Sunitinib is a new vascular endothelial growth factor (VEGF) receptor inhibitor and is approved by Food and Drug Administration for patients with advanced renal cell carcinoma. Although generally well tolerated, it has been associated with bleeding.[1] We report a case of life-threatening diffuse digestive tract hemorrhage due to sunitinib therapy for advanced renal cell carcinoma in end-stage renal disease patient (ESRD).

A 77-year-old man with ESRD on hemodialysis and metastatic renal cell cancer (RCC) presented with fatigue and dizziness. He was diagnosed with metastatic RCC and was started on sunitinib. On examination, his blood pressure was 80/50 mm Hg and heart rate of 100/min. His physical examination was unremarkable except for severe pallor of the conjunctiva and skin. The laboratory tests revealed severe iron-deficiency anemia with hemoglobin of 3.8 g/dL. Gastrointestinal (GI) endoscopy showed oozing blood with multiple linear gastric vascular malformations in the antrum, compatible with gastric antral vascular ectasia [Figure 1] and the enteroscopy showed mucosal bleeding [Figure 2]. The patient underwent GI mucosal ablation by argon plasma coagulation. The patient's condition stabilized after a transfusion of red blood cells. No obvious GI bleeding occurred after the cessation of sunitinib.
Figure 1: Gastrointestinal endoscopy showed oozing blood with multiple linear gastric vascular malformations in the antrum, compatible with gastric antral vascular ectasia.

Click here to view
Figure 2: The enteroscopy showed mucosal bleeding.

Click here to view


VEGF is important for the survival of endothelial cells and essential to maintain the architecture and integrity of the microvasculature. When VEGF signaling is blocked, the repair and renewal capacity of endothelial cells in response to trauma may be impaired, and the risk of bleeding increase.[2] As far as we know, this is the first case report of life-threatening diffuse digestive tract hemorrhage due to sunitinib therapy for advanced RCC in ESRD patient. Only a few cases have reported the clinical and endoscopic characteristics of GI bleeding,[3] and we stress the importance of endoscopic investigation for early diagnosis and treatment for patients developed unexplained anemia or overt GI bleeding while on sunitinib. Although this event may occur at any time during therapy,[4] the likelihood of encountering rarer adverse events may increase with longer duration of therapy.[5]

Complications of digestive tract hemorrhage in patients treated with sunitinib are rare, but it does occur. Digestive tract hemorrhage should be considered as a possible cause of anemia in ESRD patients receiving sunitinib therapy.

Conflict of interest: None declared.

 
   References Top

1.
Je Y, Schutz FA, Choueiri TK. Risk of bleeding with vascular endothelial growth factor receptor tyrosine-kinase inhibitors sunitinib and sorafenib: A systematic review and meta-analysis of clinical trials. Lancet Oncol 2009;10:967-74.  Back to cited text no. 1
[PUBMED]    
2.
Kamba T, McDonald DM. Mechanisms of adverse effects of anti-VEGF therapy for cancer. Br J Cancer 2007;96:1788-95.  Back to cited text no. 2
[PUBMED]    
3.
Fujihara S, Mori H, Kobara H, et al. Uncommon gastrointestinal bleeding during targeted therapy for advanced renal cell carcinoma: A report of four cases. Oncol Lett 2015;10:2895-8.  Back to cited text no. 3
[PUBMED]    
4.
Gore ME, Szczylik C, Porta C, et al. Safety and efficacy of sunitinib for metastatic renal- cell carcinoma: An expanded-access trial. Lancet Oncol 2009;10:757-63.  Back to cited text no. 4
[PUBMED]    
5.
Kirkali Z. Adverse events from targeted therapies in advanced renal cell carcinoma: The impact on long-term use. BJU Int 2011;107:1722-32.  Back to cited text no. 5
[PUBMED]    

Top
Correspondence Address:
Dr. Naohiko Imai
Department of Internal Medicine, Division of Nephrology and Hypertension, St. Marianna University School of Medicine, Kawasaki, Kanagawa
Japan
Login to access the Email id


DOI: 10.4103/1319-2442.229278

PMID: 29657229

Rights and Permissions


    Figures

  [Figure 1], [Figure 2]



 

Top
   
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
    Article Figures
 

 Article Access Statistics
    Viewed1085    
    Printed10    
    Emailed0    
    PDF Downloaded119    
    Comments [Add]    

Recommend this journal